The City of Toronto is starting construction on Ossington Avenue on March 27 until the end of May 2023. During the duration of construction, Ossington Avenue from Argyle Street to Queen Street will be reduced to south bound only for vehicles.Learn more
If you are in an emergency, in crisis or need someone to talk to, there is help.View Crisis Resouces
Fentanyl is a powerful pain medication. It is an opioid, like morphine, codeine, oxycodone (oxys) and methadone.
Apache, China girl, China town, China white, murder 8, jackpot, poison, TNT, tango and cash
Fentanyl is a powerful pain medication. It is an opioid, like morphine, codeine, oxycodone (oxys) and methadone. Fentanyl is most often prescribed as a slow-release patch to people with long-term, severe pain. When used in this way, it can be very effective and safe.
Fentanyl is much stronger than most other opioids—up to 100 times stronger than morphine—and is very dangerous if misused. Even a small amount can cause an overdose and death.
Street fentanyl can come from two sources:
Most street fentanyl in Canada is produced illegally as a powder. Street fentanyl may be swallowed, smoked, snorted or injected. Fentanyl is released from prescription patches by smoking or chewing.
Fentanyl is sold as a powder or a pill, or is cut into (mixed with) drugs such as heroin or cocaine. This type of fentanyl is usually sold as another substance, so people swallow, snort or inject it without realizing. Many overdoses have occurred because people did not know that what they were taking was contaminated with fentanyl.
If you or someone you know uses opioids, it is a good idea to have a free naloxone kit. Naloxone is a medication that can temporarily reverse the effects of an opioid overdose and allow time for medical help to arrive.
When they're used properly to treat pain, opioids reduce pain and the emotional response to pain. However, when they are misused, they may produce:
When someone overdoses on fentanyl, they first become sleepy, and it is hard to wake them. Their breathing becomes slow and shallow. They may snore, and they may pass out.
The person’s body may become limp, their face pale or clammy, and their pulse weak or slow. For lighter-skinned people, the lips and finger tips may turn blue or purple. For darker-skinned people, the inside of the lips may become blue or purple.
If someone is overdosing, call 911 right away! While you are waiting for medical help to arrive, you can use your naloxone kit to temporarily reverse the effects of the overdose.
The Good Samaritan Drug Overdose Act protects you from being charged or convicted for drug possession if you call 911 to report an overdose, or if you are at the scene when emergency services arrive. This is true even if you are on probation for possession.
Fentanyl is dangerous for many reasons:
Do You Know. . . Prescription Opioids © 2012 Centre for Addiction and Mental Health
Straight Talk: Street Fentanyl © 2017 Centre for Addiction and Mental Health
About opioids © 2017 Government of Canada
Opioid crisis in Canada © 2018 Government of Canada
What is fentanyl? © 2017 Royal Canadian Mounted Police
Every donation moves us closer to a future where no one is left behind.
Keep your finger on our pulse – latest CAMH news, discoveries and ways to get involved delivered to your inbox.
Please select a newsletter
Please complete the following:
We look forward to keeping you informed, inspired and involved in all things CAMH.
Your donation will fund the groundbreaking mental health research that is helping people on the path to recovery.